Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 26, NWS Salt Lake City, UT

July 31, 2006Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2006, 4:19 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2006, 4:19 PM MDT (22:19 UTC)
Expired
Jul 31, 2006, 7:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 312225
FFWSLC
UTC053-010115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
419 PM MDT MON JUL 31 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 715 PM MDT.

* AT 418 PM MDT...FLASH FLOODING IS PROBABLE FROM THUNDERSTORMS   
OVER THE FORT PIERCE WASH SOUTHEAST OF ST. GEORGE.

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER   
MAINLY DESERT AREAS OF UTAH NEAR THE ARIZONA UTAH BORDER.  TRAVEL 
TIME FOR THIS FLOOD IS EXPECTED TO BE APPROXIMATELY 3 HOURS BEFORE 
REACHING ANY ROADS OR STRUCTURES NEAR ST. GEORGE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3707 11358 3700 11352 3701 11350 3708 11356

$$

MCINERNEY
2 follow-up statements
000 
WGUS75 KSLC 010025
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 PM MDT MON JUL 31 2006

UTC053-010115-
WASHINGTON UT-
615 PM MDT MON JUL 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR SOUTH
CENTRAL WASHINGTON COUNTY...

AT 613 PM MDT...THUNDERSTORM ACTIVITY CONTINUES IN THE UPPER 
DRAINAGE OF THE FT. PIERCE WASH IN NORTHERN ARIZONA. THIS RAINFALL 
IS EXPECTED TO PRODUCE FLOODING IN THE FT. PIERCE WASH AS IT TRAVELS 
THROUGH THE UTAH AND ARIZONA DESERT AREAS. THE FLOOD WATERS WILL 
FLOW THROUGH MAINLY RURAL AREAS OF WASHINGTON COUNTY BEFORE PASSING 
THROUGH THE ST. GEORGE AREA LATER THIS EVENING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3707 11358 3700 11352 3701 11350 3708 11356

$$

MCINERNEY
000 
WGUS75 KSLC 010156
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 PM MDT MON JUL 31 2006

UTC053-010300-
WASHINGTON UT-
800 PM MDT MON JUL 31 2006

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WASHINGTON COUNTY HAS 
EXPIRED...

THE FLASH FLOOD WARNING FOR THE FT. PIERCE WASH LOCATED IN SOUTH 
CENTRAL WASHINGTON COUNTY HAS EXPIRED.  HOWEVER...HIGH WATER MAY 
REMAIN IN THE DRAINAGE THROUGHOUT THE NIGHTTIME HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3707 11358 3700 11352 3701 11350 3708 11356

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:40 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 31, 2:40 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT MON JUL 31 2006

.SYNOPSIS...AN UPPER TROUGH ALONG THE WEST COAST WILL KEEP A
MOIST SOUTHWEST FLOW OVER THE AREA INTO TUESDAY. THE TROUGH
WILL CROSS THE AREA TUESDAY AFTERNOON WITH A DRIER WESTERLY FLOW
SPREADING IN BEHIND IT FOR WEDNESDAY.

&&

.DISCUSSION...ILL DEFINED SHORT WAVES EJECTING OUT OF THE WEST COAST
TROF...A MOIST AIRMASS AND WEAK JET SUPPORT ARE COMBINING TO PRODUCE
SCATTERED THUNDERSTORMS THIS AFTERNOON. MODELS INDICATE THE FAR
SOUTHWEST CORNER WILL REMAIN QUIET AND SO FAR THAT IS HOLDING TRUE
BUT THE REST OF THE AREA WILL HAVE A THREAT OF STORMS WELL INTO THE
NIGHT. THE AIRMASS IS STILL MOIST ENOUGH FOR HEAVY RAIN WITH THE
STRONGER CELLS AND HAVE INCLUDED THIS IN THE FORECAST FOR TONIGHT.

AS THE WEST COAST TROF FILLS AND LIFTS INLAND LATER TONIGHT AND
TUE...THE SOUTHWEST FLOW OVER UTAH WILL DRY THE AREA OUT FROM THE
SOUTHWEST. IT SHOULD STILL BE FAIRLY ACTIVE OVER THE NORTH TOMORROW
WITH SUFFICIENT SHEAR AND DYNAMIC SUPPORT TO BRING A THREAT OF
STRONG STORMS WHILE ONLY ISOLATED CELLS ARE EXPECTED OVER THE
SOUTH...MAINLY THE MTNS AND ERN VALLEYS.

A WEAK SHORT WAVE RIDGE MOVES IN ON WED AND THIS...COMBINED WITH A
DRIER AIRMASS SHOULD SUPPRESS MOST CONVECTION.

THE EJECTING UPPER TROF LEAVES A WEAKNESS BACK ALONG THE
COAST. WEAK UPSTREAM FEATURES ARE FORECAST TO DROP INTO THIS TROF
POSITION AND REDEVELOP THE TROF ALONG THE COAST BY THE LATTER PART
OF THE WEEK. THIS BACKS THE FLOW OVER UT TO MORE SOUTHERLY AND
BRINGS MOISTURE BACK UP INTO MAINLY THE EAST BY NEXT WEEKEND.

TEMPS HAVE BEEN COOL TODAY OVER THE NORTH DUE TO THE MORNING CLOUD
COVER BUT ARE WARMING UP NOW THAT CLOUDS HAVE THINNED. A COOLER
AIRMASS DOES SPREAD INTO THE STATE TOMORROW WITH THE EJECTING TROF
AND WILL KEEP TEMPS DOWN BELOW NORMAL AGAIN TOMORROW...BRINGING A
NICE BREAK FROM THE HEAT OF THE LAST FEW WEEKS. TEMPS WILL RETURN TO
NEAR OR ABOVE NORMAL AFTER MID WEEK.

&&

.AVIATION...PLENTY OF MOISTURE AND INSTABILITY SHOULD ALLOW
THUNDERSTORMS TO DEVELOP OVER NORTHERN UTAH TODAY...ESPECIALLY AS
THE THICKER CLOUDS CLEAR OUT. THE KSLC TERMINAL WILL SEE A 30
PERCENT CHANCE OF THUNDERSTORMS TODAY...WITH THE BEST CHANCE OF
OCCURRENCE DURING THE 2200-0300Z TIMEFRAME. BRIEF HIGH-END MVFR
VISIBILITIES AND CIGS BETWEEN 6000-8000 FT ARE POSSIBLE WITH THE
STRONGER STORMS. OCCASIONAL RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS
COULD CONTINUE THROUGH THE OVERNIGHT HOURS. WINDS AT KSLC ARE
EXPECTED TO MAINTAIN A NORTHWESTERLY DIRECTION THROUGH 0300-0400Z
THIS EVENING...ALTHOUGH SHOWERS AND THUNDERSTORMS WILL PRODUCE GUSTY
AND ERRATIC WINDS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL BE OVER THE AREA
THROUGH TUESDAY. A DRIER WESTERLY FLOW DEVELOPS FOR WEDNESDAY AND
THURSDAY. A PLUME OF MOISTURE IS THEN EXPECTED TO BE OVER THE FOUR
CORNERS REGION THROUGH THE WEEKEND...LEADING TO WET THUNDERSTORMS
OVER THE MOUNTAINS AND EAST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/GIBSON/CHENG
Hazardous weather outlook, Jul 31, 1:05 PM MDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
105 PM MDT MON JUL 31 2006

UTZ001>021-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
105 PM MDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
MUCH OF THE AREA TODAY AND WILL PERSIST INTO TONIGHT. LOCALLY HEAVY
RAINFALL WILL ACCOMPANY WITH SOME OF THESE STORMS THIS AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER NORTHERN UTAH
TUESDAY AND WILL BECOME MORE ISOLATED OVER THE SOUTH. HEAVY RAINFALL
IS AGAIN POSSIBLE WITH SOME OF THE STRONGER STORMS OVER THE NORTH.
DRIER AIR WILL SPREAD INTO THE AREA WEDNESDAY WITH ONLY ISOLATED
STORMS EXPECTED OVER THE NORTH. MOISTURE WILL BEGIN TO RETURN TO
UTAH FROM THE SOUTH LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:25 PM MDTFlash Flood WarningSLCKane2 hr
Jul 30, 8:56 PM MDTFlash Flood WarningSLCIron2 hr
Jul 31, 12:42 AM MDTFlash Flood WarningSLCWashington3 hr
Jul 31, 2:00 AM MDTFlash Flood WarningSLCIron3 hr
Jul 31, 3:43 AM MDTFlash Flood WarningSLCWashington92 min
Jul 31, 4:39 AM MDTFlash Flood WarningSLCIron2 hr
Jul 31, 5:13 AM MDTFlash Flood WarningSLCWashington77 min
Jul 31, 2:49 PM MDTFlash Flood WarningSLCCarbon116 min

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.